Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 6, 2020, 4:41 PM EST for 5 counties in South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2020, 4:41 PM EST (21:41 UTC)
- Expired
- Feb 6, 2020, 5:30 PM EST
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 5:20 PM EST | TSTM WND DMG | 4 S Bennettsville, SC | EMERGENCY MANAGEMENT REPORTED ROOF BLOWN OFF OF HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 6, 4:23 PM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS52 KILM 062141
SVRILM
SCC031-033-041-067-069-062230-
/O.NEW.KILM.SV.W.0006.200206T2141Z-200206T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
441 PM EST Thu Feb 6 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Florence County in northeastern South Carolina...
Southwestern Dillon County in northeastern South Carolina...
Darlington County in northeastern South Carolina...
Northwestern Marion County in northeastern South Carolina...
Central Marlboro County in northeastern South Carolina...
* Until 530 PM EST.
* At 441 PM EST, a severe thunderstorm was located near Bishopville,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Florence, Bennettsville, Hartsville, Darlington, Timmonsville,
Pamplico, Lamar, Quinby, Blue Brick, Mont Clare, Mars Bluff,
Brownsville, Lydia, Darlington Raceway, Swift Creek, Cartersville,
Florence Darlington Technical College Main Campus, Oats, Chavistown
and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EST for northeastern
South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
3461 7978 3465 7980 3469 7987 3476 7972
3447 7953 3403 7946 3390 7995 3395 7997
3399 7989 3408 8003 3409 8008 3415 8015
3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2141Z 246DEG 58KT 3428 8034
HAIL...1.00IN
WIND...60MPH
$$
211 follow-up statement
570
WWUS52 KILM 062230
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
530 PM EST Thu Feb 6 2020
SCC031-033-041-067-069-062240-
/O.EXP.KILM.SV.W.0006.000000T0000Z-200206T2230Z/
Florence SC-Dillon SC-Darlington SC-Marion SC-Marlboro SC-
530 PM EST Thu Feb 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR FLORENCE...SOUTHWESTERN
DILLON...DARLINGTON...NORTHWESTERN MARION AND CENTRAL MARLBORO
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM EST for northeastern
South Carolina.
LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
3461 7978 3465 7980 3469 7987 3476 7972
3447 7953 3403 7946 3390 7995 3395 7997
3399 7989 3408 8003 3409 8008 3415 8015
3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2230Z 246DEG 58KT 3459 7949
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 3:36 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 6, 3:36 PM EST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 336 PM EST Thu Feb 6 2020 .SYNOPSIS... An energetic storm system will bring strong to severe showers and thunderstorms tonight, before moving off the coast after midnight tonight. A drying trend with strong west wind can be expected Friday. Cool high pressure will build in late Friday and persist through the weekend. A warming trend is expected early next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Latest sfc analysis shows 993 mb low pressure centered over WV with a strong cold front draped to its S. Forecast remains on track...with the cold front and vigorous mid-level trough approaching from the W leading to increasing rain chances through the evening hours. Still expect it to take until very late aftn western areas, and evening over eastern areas for the large area of shras/tstms currently over western SC to move into the CWA. SPC still has the CWA under an Enhanced Risk of severe wx, with main threats being damaging wind gusts and isolated tornadoes. Heavy rain expected at times as well, but storm total QPF is not high enough to warrant a Flash Flood Watch. The rain tapers off from W to E early Fri morning. Dry wx then expected for Fri into Fri night along with decreasing clouds. Main story Fri will be strong gusty winds...up to 35-40 mph, shy of Wind Advisory criteria but did include mention in the HWO. Diminishing winds then into Fri night as the pressure gradient relaxes, also allowing temps to drop into the low-mid 30s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... The short term offers surface high pressure and weakly curved cyclonic mid level flow that will be on a downsloping trajectory. Mixing will be quite shallow and so afternoon highs are slated to be a few degrees below climatology. A very light southerly wind will bring seasonable to very slightly warm lows Saturday night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Warm advection gets underway aloft on Sunday but once again vertical mixing will be challenged. Afternoon high temperatures will run close to 60s for the most part. As stronger surface return flow kicks in Monday this will no longer be the case despite isentropic upglide bringing an increase in cloud cover. Rain chances will then soon follow, ramping up Monday night. Weather remains similarly warm and unsettled on Tuesday as a cold front approaches, driven by a mid level impulse that passes by well to our north. Rain chances decrease slightly on Wednesday as the boundary sags to our north but it surges back to the north on Thursday. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... Mainly MVFR cigs to start off the 18Z TAF period, with a dry aftn expected before strong to severe thunderstorms possibly affect the TAF sites this evening. Also included low-level wind shear groups, with winds increasing to 60 kt later today and tonight. The line of storms will reach the KFLO to KLBT corridor late aftn, migrating east to coastal terminals by mid- late evening. The squall line and wind shear will both make flight conditions very difficult, with surface wind gusts to 50 kt possible as this line translates across the area. The rain clears the coast overnight, with dry conditions and VFR expected for Fri. Extended Outlook...VFR and dry over the weekend. && .MARINE... A Gale Warning remains in effect over all coastal waters through late aftn Friday, due to 35-40 kt gusts, both ahead of and behind a cold front crossing the area late tonight. Seas up to 10-12 out 20 nm, 4-7 ft nearshore. Quickly improving marine conditions then for Fri night as sfc high pressure builds in from the W and the pressure gradient relaxes over the local area. Wind fields all but collapse on Saturday as high pressure builds overhead. This should yield a relatively rare set of light and variable winds. Seas will not be running minimal however, still settling from the long period of agitation associated with and following the Thursday storm system. Return flow/SW winds become established on Monday and increase in speed. This allows seas to build but not to advisory levels. An approaching cold front should veer the winds heading into Tuesday. At this time some guidance is building seas into the 4-6 ft range. && .TIDES/COASTAL FLOODING... Strong offshore wind Friday may cause abnormally low tides during the low tide cycles. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...Gale Warning until 7 PM EST Friday for AMZ250-252-254-256. && SYNOPSIS...ILM NEAR TERM...MAS SHORT TERM...MBB LONG TERM...MBB AVIATION...MAS TIDES/COASTAL FLOODING...MJC
Hazardous weather outlook, Feb 6, 4:27 PM EST, 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 427 PM EST Thu Feb 6 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 072130- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 427 PM EST Thu Feb 6 2020 ...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. South winds will gust up to 35 mph outside of the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. West winds will gust up to 35-40 mph Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-072130- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 427 PM EST Thu Feb 6 2020 ...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY... ...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Tornado Watch. In additions, severe TSTMs are possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-072130- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 427 PM EST Thu Feb 6 2020 ...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. South winds will gust up to 35-40 mph outside of the storms. Elevated surf expected tonight, especially coastal Brunswick. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Abnormally low, low tides on Friday. West winds will gust up to 35- 40 mph Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 6, 4:13 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
413 PM EST Thu Feb 6 2020
SCZ017-023-062215-
Marlboro SC-Darlington SC-
413 PM EST Thu Feb 6 2020
...SPECIAL WEATHER STATEMENT FOR NORTHERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 515 PM EST...
At 412 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoffman to 14 miles north of Clyde.
Movement was east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Bennettsville, Hartsville, Mccoll, North Hartsville, Dovesville,
Lydia, Auburn, Swift Creek, Wallace, Clyde, Oats, Chavistown, Floyd,
Kellytown, Society Hill, Tatum and Carolina Pines Regional Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3449 8005 3450 7998 3449 7996 3449 7988
3455 7982 3461 7981 3461 7978 3465 7980
3469 7987 3474 7989 3477 7993 3481 7993
3481 7968 3465 7949 3420 8011 3428 8013
3432 8017 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2112Z 276DEG 23KT 3505 7963 3458 8028
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 8:03 PM EST | River Flood Warning | ILM | Darlington, Florence | 21 days |
| Feb 6, 10:17 AM EST | River Flood Warning | ILM | Williamsburg | 21 days |
| Feb 6, 4:13 PM EST | Special Weather Statement | ILM | Darlington, Marlboro | 62 min |
| Feb 6, 5:26 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 34 min |
| Feb 6, 5:46 PM EST | Special Weather Statement | ILM | Florence, Marion | 44 min |
| Feb 6, 6:00 PM EST | Special Weather Statement | ILM | Dillon | 60 min |
| Feb 6, 6:45 PM EST | Areal Flood Advisory | ILM | Florence | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.